Affordable Access

Publisher Website

Hyperthyroxinemia in patients treated with high-dose propranolol

Authors
Journal
The American Journal of Medicine
0002-9343
Publisher
Elsevier
Publication Date
Volume
73
Issue
6
Identifiers
DOI: 10.1016/0002-9343(82)90778-1
Disciplines
  • Medicine

Abstract

Abstract Six patients with hyperthyroxinemia (five men and one woman) were evaluated for possible hyperthyroidism. All were taking large daily doses of propranolol—480 ± 155 (± SE) mg—for treatment of angina pectoris. The patients had no clinical evidence of hyperthy-roidism, although three had small goiters. Further evaluation of the patients revealed elevated serum free thyroxine levels and/or free thyroxine index, low-normal serum triiodothyronine levels, and elevated serum reverse triiodothyronine levels in all six. The thyroid-stimulating hormone response to thyrotropin-releasing hormone was normal in two patients, subnormal in three patients, and absent in one patient. One patient was restudied while receiving low-dose propranolol (80 mg a day), with normalization of all thyroid functional parameters. The data suggest that the abnormalities seen in patients taking high doses of propranolol were due to drug-induced blockade of iodothyronine deiodination. Signs and symptoms of hyperthy-roidism are lacking in patients taking large doses of propranolol. If such a patient is discovered to have an elevated serum thyroxine level, a more complete evaluation of thyroid function is necessary before the diagnosis of thyrotoxicosis can be made. The thyrotropin-releasing hormone test may be of particular value in this circumstance.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Hyperthyroxinemia in patients treated with high-do...

on The American Journal of Medici... December 1982

Compulsive water drinking treated with high dose p...

on The Journal of nervous and men... April 1980

High-dose analgesic anesthesia with morphine or su...

on Acta anaesthesiologica Scandin... October 1981

High level of fatigue in lymphoma patients treated...

on Journal of Pain and Symptom Ma... June 2000
More articles like this..